Alabama, 2024

Tornadoes and Damaging Winds in Alabama, April 2, 2024

April 2, 2024 · NWS BMX · 8 events in 4 counties and zones

A surface low positioned over Lake Michigan moved an associated cold front through Central Alabama during the evening of April 2. While a widespread severe weather outbreak unfolded to the north, Alabama saw more concentrated areas of severe weather across northern and central counties in the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface low positioned over Lake Michigan moved an associated cold front through Central Alabama during the evening of April 2. While a widespread severe weather outbreak unfolded to the north, Alabama saw more concentrated areas of severe weather across northern and central counties in the state. After 10 PM CDT April 2, a small mesoscale convective vortex developed within a broken line of thunderstorms, spawning four tornadoes and areas of wind damage across northern Dallas, southern Chilton, and central and eastern Coosa counties. Three of the tornadoes were rated EF1, with damage primarily consisting of trees and sporadic small structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 2, 6:25 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 2, 6:25 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
725 PM CDT Tue Apr 2 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 102 PM CDT TUE APR 2 2024

-Severe storms remain possible for all of Central Alabama from
 this afternoon through the overnight hours tonight. Tornadoes,
 damaging straight-line winds, and large hail will all be
 possible.

A deepening area of surface low pressure is currently centered
over western Illinois, with a trailing cold front stretching
southward through Arkansas and northwestern Louisiana. Meanwhile,
an upper level trough axis continues to dig southward into the
southern plains states with a potent 500mb southwesterly jet of
70-80 knots moving into the southeast Mississippi Valley region.
Deep southerly surface flow is currently ongoing with temperatures
rising well into the 70s on our way to highs in the low to mid
80s this afternoon with filtered sunshine peeking through broken
cumulus between 3k and 5k feet. Dewpoints are running in the mid
to upper 60s, so we should have plenty of fuel for storm
development as we go into the afternoon.

Looking on radar, we've been at a relative lull over the past few
hours, as our existing 850mb jet pulled off to the north and east
over Tennessee and Kentucky. As the vertically stacked low
continues to deepen and occlude near Lake Michigan as we go into
the evening hours, a secondary 850mb jet is expected to develop
over much of Central Alabama. Latest CAMs and HREF guidance
depicts widespread shower and thunderstorm development out ahead
of the cold front as it progresses south and eastward this
afternoon and overnight tonight. Storms that are allowed to
develop first this afternoon have the greatest potential for
damaging winds and hail, with perhaps an isolated tornado. As the
850mb jet ramps up this evening and overnight on the order of 45
to 50 knots, the tornado threat will increase for our eastern and
southeastern counties. As of right now, areas that will have the
best chance for tornado development will be south of I-20 and
north of I-85 between 6pm and midnight. Damaging winds and hail
will also remain possible during this time as well.

Now, with all that said, there are some caveats and inhibiting
factors that some of us here at the office have discussed the
past couple of days with this event. First, the main area of low
pressure is still well off to our north with a positively-tilted
trough and surface front headed our direction. Second, looking at
the wind fields, you typically don't see a classic tornado setup
with southwesterly flow both at the surface and aloft. However, if
you're able to get a good right-moving supercell that can tap
into the available parameter space, that can spell trouble very
quickly. SPC has mentioned the potential of an isolated strong
tornado or two in their latest discussion, and that's certainly
possible - IF you can get storms to move to the right of the
overall mean flow. Looking at the latest runs of the HRRR, we'll
have to closely watch for the potential of cells developing out
ahead of the broken line of storms between 6pm and 10pm that would
have the greatest tornado potential. Mesoscale conditions will
continue to be monitored through the event.

Showers and storms will finally move out of Pike and Barbour
Counties between 2am and 4am Wednesday morning followed by much
cooler and drier air filtering in from the northwest. Early spring
Continental Polar air will continue to advect southward during the
day on Wednesday with a stiff northwesterly wind thanks to the
occluded low pressure lingering over the southern Great Lakes
region. Clouds are also expected to stick around over the northern
half of Central Alabama due to wrap-around moisture. Highs will
range from the lower 60s north to near 70 in Eufaula.

56/GDG

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 350 PM CDT TUE APR 2 2024

Rain free conditions will be present from Wednesday night through
the daytime hours on Sunday as much cooler and drier air filters
into C AL behind a cold front. Below normal temperatures are
expected for the area as a result starting Wed (day) through Sat
(night). In addition, temperatures should be cool enough for some
late season frost for the NRN counties for Fri/Sat mornings. While
still cool readings will begin to rebound on Sun as the surface
ridge weakens and moves EWD toward the Atlantic Seaboard, and we
start getting some warmer low level return flow back into AL
around the base of the ridge as a result. Sun night into Mon we
should have enough moisture interacting with upper SW/W weak
perturbations to allow for some isolated to scattered shower/
storm chances.

08

Previous long-term discussion:
(Wednesday night through next Monday)
Issued at 225 AM CDT TUE APR 2 2024

The frontal boundary will be well south and east of our area by
Wednesday night. Cooler and drier air will advect into the region,
dropping temperatures into the upper 30s to low 40s by Thursday
morning. This dry air mass will persist through the end of the
week, allowing effective radiational cooling Thursday, Friday, and
Saturday nights, which will allow temperatures to drop into the
mid 30s to low 40s for much of the area each night. We could see
widespread frost across our northern counties with our
climatological cooler spots dropping near or below freezing,
especially on Friday and Saturday mornings.

The surface high shifts to our east Sunday into Monday as mid and
upper level ridging build in aloft. This will support a warming
trend as we go into the start of next week. We'll see increasing
rain and thunderstorm chances On Monday as our next system
approaches, though the timing and evolution of the main trough
remain very uncertain, so details will need to be refined in the
coming days.

25/Owen

&&

.AVIATION...
(00Z TAFS)
Issued at 720 PM CDT TUE APR 2 2024

Conditions will deteriorate to MVFR and some IFR at times with
storms as SHRA and TSRA ahead of a front will move through
tonight. There will be a lag in clearing of the ceilings by
several hours. Some gusty winds from the S will be present ahead
of the front, then winds will shift to the WNW behind the front.
Some strong storms are possible with the front. VFR conditions
should develop during the morning before 16z for all as cigs move
EWD out of the area as moisture retreats behind the front.

08

&&

.FIRE WEATHER...

Showers and thunderstorms will continue to move across the area
tonight ahead of a cold front. South-southwest winds are expected
late this afternoon with 20 foot winds at 10 to 15 mph, with
higher gusts. Winds turn to the west to northwest tonight behind
the system and remain at 10 to 15 mph through the day Wednesday.
Drier air arrives Wednesday with afternoon relative humidity
values in the 28 to 38 percent range.

20 foot winds only decrease slightly to 8 to 12 mph with higher
gusts Thursday, while relative humidity values may briefly drop
below 25 percent in some spots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  62  40  58 /  90  10   0   0
Anniston    50  63  41  60 / 100  10   0   0
Birmingham  48  62  43  61 /  90   0   0   0
Tuscaloosa  49  65  42  65 /  90   0   0   0
Calera      49  63  43  62 /  90   0   0   0
Auburn      55  65  44  64 / 100   0   0   0
Montgomery  53  67  43  66 / 100   0   0   0
Troy        55  68  45  67 /  90   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56/GDG
LONG TERM....08
AVIATION...08
Hazardous weather outlook, Apr 2, 3:11 AM CST, 18 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
411 AM CDT Tue Apr 2 2024

ALZ011>015-017>050-031215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
411 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible across all of Central Alabama this afternoon
and Tonight. Threats include damaging winds, large hail, and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and tonight.

In the hours before

Special weather statement, Apr 2, 8:20 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
920 PM CDT Tue Apr 2 2024

ALZ032-039-030245-
Hale AL-Marengo AL-
920 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARENGO AND SOUTH
CENTRAL HALE COUNTIES THROUGH 945 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pin Hook, or near Linden, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Linden, Jefferson, Newbern, Faunsdale, Dayton, Pin Hook, Chickasaw
State Park, Old Spring Hill, Gallion, and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 200 AM CDT for southwestern
and west central Alabama.

&&

LAT...LON 3262 8753 3236 8753 3229 8792 3240 8797
TIME...MOT...LOC 0219Z 245DEG 43KT 3237 8788

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The radar

The Birmingham radar (KBMX), 64 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Dallas

When
April 2, 9:28 PM CST to 9:35 PM CST
Where
Dallas County, 7.25 mi WSW of Plantersville to 0.81 mi WSW of Plantersville
Rating
EF1
Path length
6.48 mi
Path width
600 yd
Continued into
Chilton, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.641, -87.040

The tornado began in a wooded area just east of the Perry/Dallas County line. It quickly reached its peak intensity of 95 mph as it crossed County Road 272 where dozens of trees were snapped or uprooted, blocking the roadway for over a quarter of a mile as it paralleled the road. Additional trees were downed along County Roads 290 and 305, but the tornado weakened as it approached Plantersville. Still, several trees were downed along Dallas County 560 and Highway 22 in Plantersville. The tornado then crossed into Chilton County.

Tornado, Chilton

When
April 2, 9:35 PM CST to 9:37 PM CST
Where
Chilton County, 0.42 mi SSW of Riderville to 0.42 mi NW of Lesile
Rating
EF1
Path length
1.8 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
32.664, -86.932

An EF1 tornado began in Dallas County and crossed into Chilton County. It downed more trees near residences on County Road 26 and County Road 16 before quickly dissipating as it crossed County Road 16. The total path length of the tornado was 8.28 miles.

Thunderstorm Wind, Chilton

When
April 2, 9:43 PM CST to 9:46 PM CST
Where
Chilton County, 1.23 mi WSW of Pletcher to 0.99 mi ENE of Pletcher
Measured
59 kt (68 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.696, -86.820

Several trees were uprooted and limbs were broken along County Road 336 and County Road 15 near Pletcher. Also along County Road 336, metal roofing was removed from a small shed and an above ground swimming pool was damaged.

Tornado, Chilton

When
April 2, 9:49 PM CST to 10:06 PM CST
Where
Chilton County, 1.5 mi NE of Pletcher to 2.35 mi N of Cooper
Rating
EF1
Path length
15.07 mi
Path width
450 yd
Reported by
NWS Storm Survey
Coordinates
32.712, -86.779

The same storm that produced the Plantersville tornado continued northeastward. Some sporadic minor tree damage was observed around Pletcher but was more consistent with straight line winds. Damage became more consistent with a tornado as it reached a residence along County Road 359 where a couple trees were downed and minor roof damage occurred to the residence. Damage remained sporadic until it reached some residences along County Road 37. There portions of a porch overhang were blown off a residence, and two barns were damaged. One of these was destroyed though minimal damage was observed to nearby trees. A racecar trailer was blown 100 yards downstream and flattened. Minor tree damage continued as the tornado moved northeastward across County Road 9 and additional outbuildings were damaged or destroyed. The tornado intensified as it crossed an inaccessible area east of County Road 387 as depicted on satellite imagery by an area of heavier vegetation/timber damage, with winds estimated at 95 mph. Much of the roof was blown off a manufactured home on County Road 49, with another manufactured home having about half of its roofing materials removed. Another pole barn was destroyed near County Road 391 where a personal weather station measured a 95.7 mph gust at an elevation of 7 feet. Occasional trees and limbs were downed as the tornado crossed Interstate 65 near Highway 31, before the tornado dissipated after crossing County Road 480.

Thunderstorm Wind, Coosa

When
April 2, 10:12 PM CST to 10:13 PM CST
Where
Coosa County, 1.2 mi S of Lake Mitchell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.833, -86.448

Several trees were uprooted and power lines were downed on the east side of Lake Mitchell/Coosa River, especially in the area of County Road 121, Daybreak Curve, Lakeview Rd, and Coosa Run.

Tornado, Coosa

When
April 2, 10:28 PM CST to 10:31 PM CST
Where
Coosa County, 3.01 mi NNW of Rockford to 3.76 mi NNE of Rockford
Rating
EF1
Path length
2.65 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
32.918, -86.245

A brief tornado touched down northwest of Rockford near Kings Bridge Rd causing minor timber damage. Satellite imagery depicted a swath of heavier vegetation/timber damage between Kings Bridge Rd and County Road 47 to suggest low-end EF1 intensity of 90 mph. The tornado continued northeast causing additional timber damage near County Road 47 and US Highway 231, dissipating shortly thereafter.

Tornado, Coosa

When
April 2, 10:40 PM CST to 10:44 PM CST
Where
Coosa County, 0.81 mi SW of Socapatoy to 0.72 mi W of Kellyton
Rating
EF0
Path length
2.28 mi
Path width
175 yd
Reported by
NWS Storm Survey
Coordinates
32.971, -86.079

A brief tornado touched down near Kellyton along County Road 62 causing a corridor of timber damage that was most notable near the intersection with AL Highway 9. The tornado continued northeast crossing US Highway 280 where additional timber damage occurred. The tornado dissipated after causing additional timber damage on County Road 50. Maximum winds were estimated at 80 mph.

Thunderstorm Wind, Elmore

When
April 2, 10:58 PM CST to 11:01 PM CST
Where
Elmore County, 1.71 mi W of Tallassee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.533, -85.929

A few trees were uprooted across both Friendship Rd and Tallassee Highway.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyThe tornado archive for Alabama, 2024Warnings in Alabama, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161490, 1161502, 1161491, 1161492, 1161493, 1161494, 1161495, 1161496.